Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Hastings, NE

June 4, 2005Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 4, 2005, 8:41 PM CDT for Dawson County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:41 PM CDT (01:41 UTC)
Expired
Jun 4, 2005, 9:10 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Dawson County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 050141
SVRGID
NEC047-050245-
/O.NEW.KGID.SV.W.0151.050605T0141Z-050605T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
841 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 945 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF GOTHENBURG...OR ABOUT 28
  MILES EAST OF NORTH PLATTE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG AT 855 PM CDT...
  WILLOW ISLAND AT 910 PM CDT...
  COZAD AT 920 PM CDT...
  EDDYVILLE AT 945 PM CDT...

PEOPLE IN DAWSON COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4104 10021 4084 10020 4083 9941 4103 9945

$$

04
1 follow-up statement
000 
WWUS53 KGID 050210
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
910 PM CDT SAT JUN 4 2005

NEC047-050220-
/O.CAN.KGID.SV.W.0151.000000T0000Z-050605T0245Z/
DAWSON NE-
910 PM CDT SAT JUN 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR DAWSON COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES 
THROUGH NORTHERN DAWSON COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING 
FOR DAWSON COUNTY.

LAT...LON 4104 10021 4084 10020 4083 9941 4103 9945

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:42 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 4, 7:42 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT SAT JUN 4 2005

.DISCUSSION...UPDATED FORECAST FOR THE NEW TORNADO WATCH BOX VALID
UNTIL 2 AM.  OTHERWISE...NO SIGNIFICANT CHANGES TO THE FORECAST.
WILL BE LOOKING AT MORE DATA SOON FOR UPDATES.  CHANCE THAT THE
FLOOD WATCH WILL BE CANCELED EARLY.

.PREV DISCUSSION...A LOT GOING ON TODAY SO THE AFD WILL BE
TRUNCATED.  BIG CHALLENGE WILL ACTUALLY BE CHANCE FOR SEVERE WX AND
POPS TONIGHT.  UPPER LOW WILL TRACK MAINLY NORTHWEST OF THE CWA WITH
A VORT SWINGING AROUND THE SOUTHERN PERIPHERY THIS EVENING.  THIS
WILL PROBABLY BE OUR BEST SHOT AT PRECIP.  FOR SEVERE...WE DO HAVE A
CHANCE...BUT TORNADOES DO NOT SEEM TERRIBLY LIKELY.  BEST CHANCE
WOULD PROBABLY BE LANDSPOUT IN NATURE IN THE NORTHWESTERN CWA WHERE
THERE MAY BE SOME VERTICAL VORTICITY IN PLACE...BUT SINCE WARM
FRONT-TYPE SURFACE BOUNDARY HAS ALREADY SHIFTED OUT OF THE
CWA...CHANCES HAVE DIMINISHED CONSIDERABLY.  DO NOT HAVE COPIOUS
AMOUNTS OF INSTABILITY TO WORK WITH AND THE ACTIVITY TO THE
SOUTHEAST ASSOCIATED WITH THE JET STREAK WILL PROBABLY STAY TO THE
SOUTHEAST.  WE ARE KIND OF IN A GAP FOR TORNADOES.  ALSO THE HEAVY
RAIN THREAT ALSO SEEMS TO BE DIMINISHING AS MAIN FOCUSES SEEM TO BE
TO THE SOUTHEAST AND NORTHWEST TONIGHT.  SO DID NOT EXTEND THE FLOOD
WATCH LATER.  MAY BE SOME CELLS WITH HEAVY RAIN...BUT NOT EXPECTING
TERRIBLY WIDESPREAD FLOODING.  RIVERS MAY STILL BE A PROBLEM FROM
RECENT RAIN.

WRAP AROUND MOISTURE MAY KEEP POPS IN FOR TOMORROW MORNING...BUT DO
NOT EXPECT MUCH THUNDER IF ANY AT ALL.

RIDGING ON MONDAY IS CONSISTENT AND WE LOOK VERY WARM FOR A CHANGE.
OF COURSE NO PRECIP...BUT LATE MONDAY NIGHT ANOTHER SHORTWAVE TROUGH
MAY WORK IN FAST ENOUGH TO GIVE A SMALL CHANCE OF PRECIP.

PATTERN LATER NEXT WEEK LOOKS LIKE A SERIES OF SHORTWAVES WILL BE
KICKED OUT BY STUBBORN QUASI-STATIONARY WESTERN UPPER TROUGH SO HAVE
LOW POPS IN NEARLY EACH DAY.  SCALES ARE SMALL AND CONFIDENCE IN
TIMING IS NOT THE HIGHEST BUT TOOK MY BEST SHOT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH ALL AREAS UNTIL MIDNIGHT.
KS...FLOOD WATCH ALL AREAS UNTIL MIDNIGHT.

&&

HEINLEIN
Hazardous weather outlook, Jun 4, 11:44 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1144 AM CDT SAT JUN 4 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1144 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG MID LEVEL DISTURBANCE WILL MOVE EAST ACROSS NEBRASKA THIS
AFTERNOON TRIGGERING OFF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  WITH RECENT
RAINS...MUCH OF THE GROUND IS SATURATED AND ANY ADDITIONAL RAINFALL
MAY CAUSE FLOODING PROBLEMS.

SEVERE WEATHER IS ALSO POSSIBLE AS TEMPERATURES WARM INTO THE UPPER
70S TO LOWER 80S UNDER PARTIAL SUNSHINE THIS AFTERNOON. THIS COMBINED
WITH PLENTY OF LOW LEVEL MOISTURE WILL MAKE FOR AN UNSTABLE
ATMOSPHERE. THERE WILL ALSO BE ENOUGH WIND SHEAR TO PRODUCE
SUPERCELLS WITH LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS TO 60
MPH THE GREATEST THREATS. HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE THUNDERSTORMS SHOULD DEVELOP AFTER 2 PM AND CONTINUE INTO
THE EVENING HOURS BEFORE MOVING EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...
AND THEN AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND
EARLY THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

EWALD

In the hours before

Special weather statement, Jun 4, 7:07 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT SAT JUN 4 2005

NEZ039>041-046>049-060>062-072>075-084-085-050700-
ADAMS-BUFFALO-DAWSON-FRANKLIN-GOSPER-GREELEY-HALL-HOWARD-KEARNEY-
MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
707 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 396 ISSUED FOR SOUTH CENTRAL NEBRASKA
UNTIL 2 AM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 396
EFFECTIVE UNTIL 2 AM FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

VALLEY...GREELEY...SHERMAN....HOWARD....NANCE...MERRICK...POLK...
DAWSON...BUFFALO....HALL...GOSPER...PHELPS...KEARNEY...ADAMS...
FRANKLIN AND WEBSTER.

04
Special weather statement, Jun 4, 7:22 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT SAT JUN 4 2005

NEZ082-083-050045-
FURNAS-HARLAN-
722 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 390 ISSUED FOR SOUTH CENTRAL NEBRASKA
UNTIL 8 PM CDT HAS BEEN CANCELED...

THE THREAT OF TORNADOES HAS DIMINISHED FOR THE AREA...THEREFORE
TORNADO WATCH 390...WHICH WAS VALID UNTIL 8 PM...HAS BEEN CANCELED.

HEINLEIN
Local storm report, Jun 4, 7:55 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             YORK                    40.87N 97.60W
06/04/2005  1.75 INCH        YORK               NE   PUBLIC

0745 PM     HAIL             5 W THAYER              40.97N 97.59W
06/04/2005  1.25 INCH        YORK               NE   PUBLIC

&&

KB
Local storm report, Jun 4, 8:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 SE BENEDICT           41.00N 97.59W
06/04/2005  1.75 INCH        YORK               NE   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COMPLETELY COVERED THE GROUND.

&&

MH
Local storm report, Jun 4, 8:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             4 SE OSCEOLA            41.14N 97.49W
06/04/2005  1.00 INCH        POLK               NE   PUBLIC

&&

KB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:11 PM CDTSevere Thunderstorm WarningGIDYork64 min
Jun 4, 7:53 PM CDTSevere Thunderstorm WarningGIDPolk67 min
Jun 4, 8:10 PM CDTTornado WarningGIDPolk20 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.